Texas, 2016

Hail in Texas, May 23, 2016

May 23, 2016 · NWS EWX · 2 events in 1 county or zone

Thunderstorms formed along the dryline in West Texas and moved into the northwestern part of South Central Texas. One of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed along the dryline in West Texas and moved into the northwestern part of South Central Texas. One of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 23, 2:34 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, May 23, 2:34 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
334 PM CDT MON MAY 23 2016

.SHORT TERM (Tonight through Tuesday Night)...

Main highlight for the next 36 hours will the the slight to
marginal risk of strong and severe storms across the Rio Grande
Plains and portions of the southern Edwards Plateau late this
afternoon and evening. Main risks will be large hail, straight-
line damaging winds and a brief tornado can not be ruled out. Storm
coverage and strength is expected to decrease through late evening.

Scattered light to moderate showers are ongoing across central and
eastern areas as weak isentropic lift occurs underneath embedded
mid-level impulses in the SW flow aloft. Luckily a capping
inversion is in place and limiting vertical extent of this
activity. Farther west however, warmer low-levels resulting in
higher mixed-layer instability of 4000-5000 J/KG will be able to
ignite strong and severe storms across the Big Bend of Texas and
along the Burros Mountains. KDRT model soundings and SPC
mesoanalysis still suggest a capping inversion in place albeit
weaker. Storms should initiate farther NW of the area and on the
higher terrain where the capping is weaker and then move towards
Val Verde/Edwards late afternoon/early evening. Very large hail
could be possible given the CAPE values and lapse rates in place.
Downdraft CAPE is over 1000 J/KG that could result in pockets of
damaging straight-line winds. Low-level 0-1 km SRH is only 50-100
m2/s2 but 0-3 km SRH is upwards of 150 m2/s2 that could support
the possibility of a brief tornado in this area.

Storms are expected to weaken into the late evening and overnight
as they slowly push east/southeast towards the southern Edwards
Plateau and along the Rio Grande Plains.

Tuesday will feature slightly stronger H5 ridging as the dryline
retreats farther westward. With ridging and capping in place,
rain and thunder storm chances will be lower. However, if a storm
were to break through the capping inversion, it could become
strong. Capping will be slightly weaker over the Hill County and
the Burros again and this area will need to be monitored.

&&

.LONG TERM (Wednesday through Monday)...

Potential heavy rain event could take form late week into the
beginning of Memorial Weekend. Multiple model guidance suggests
an increasing probability of several rounds of heavy rain Thursday
and then again Friday. Please stay tuned as we approach this time
frame given the already saturated soil across the area.

Wednesday will feature additional H5 ridging while a deeper
trough develops across the desert SW of the US. A implied stronger
shortwave trough will should shift across the Rio Grande Plains
ahead of the parent low pressure system late Wednesday night to
help usher the first round of showers and storms across the
region. Greater synoptic lift coupled with PWATS increasing to
near 1.8" to 2" could lead to very efficient rainfall through the
day Thursday. A brief break may occur late Thursday night into
Friday morning but then the greatest synoptic lift will shift
across south-central Texas Friday afternoon and evening as the
base of the parent trough shift over the southern Plains. Again,
with the ongoing, and by this time likely very saturated soil,
high amounts of run off are becoming an increasing concern. A
flash flood watch may be needed for this time period. Please stay
tuned as details and rain amounts become more clear going into the
holiday weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  87  74  88  74 /  10  20  10  10  20
Austin Bergstrom Intl Airport  73  87  74  88  74 /  10  20  10  10  20
New Braunfels Muni Airport     73  87  73  88  74 /  10  20  10  10  20
Burnet Muni Airport            71  86  72  87  73 /  20  20  10  10  20
Del Rio Intl Airport           76  91  76  91  75 /  30  20  10  20  50
Georgetown Muni Airport        72  85  73  87  74 /  10  20  10  10  20
Hondo Muni Airport             73  88  74  89  75 /  10  20  10  10  40
San Marcos Muni Airport        72  86  73  88  74 /  10  20  10  10  20
La Grange - Fayette Regional   74  87  75  88  75 /  10  10  10  10  20
San Antonio Intl Airport       73  87  74  88  74 /  10  20  10  10  30
Stinson Muni Airport           74  89  75  90  75 /  10  20  10  10  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...04
Synoptic/Grids...Allen
Public Service/Data Collection...30
Hazardous weather outlook, May 23, 1:52 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
252 PM CDT MON MAY 23 2016

TXZ171>173-183>194-202>209-217>225-228-241100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
252 PM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE RIO GRANDE
PLAINS AND SOUTHERN EDWARDS PLATEAU THIS AFTERNOON AND EVENING.
LARGE HAIL AND DAMAGING WINDS GUSTS ARE THE MOST LIKELY THREATS.
A TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON
AND EVENING HOURS OF TUESDAY AND WEDNESDAY MAINLY ACROSS THE RIO
GRANDE AND EDWARDS PLATEAU. LARGE HAIL AND DAMAGING WIND GUSTS ARE
THE MOST LIKELY THREATS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY
AFTERNOONS AND EVENINGS ACROSS PARTS OF SOUTH CENTRAL TEXAS.
IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH COULD LEAD
TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EACH DAY THROUGH FRIDAY. PLEASE
REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, May 23, 4:05 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 PM CDT MON MAY 23 2016

TXZ183-232230-
VAL VERDE TX-
505 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 530 PM CDT...

AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OSMAN...OR 8 MILES WEST OF LANGTRY...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LANGTRY...OSMAN...PANDALE...PUMPVILLE AND HACKBERRY CROSSING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
TEXAS.

LAT...LON 3029 10176 3029 10154 3021 10107 2980 10153
      2981 10155 2980 10157 2977 10158 2978 10161
      2976 10165 2977 10166 2976 10168 2977 10169
      2976 10171 2978 10172 2978 10176
TIME...MOT...LOC 2205Z 219DEG 47KT 2980 10170

RUNYEN

The radar

The Laughlin AFB radar (KDFX), 153 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Val Verde

When
May 23, 4:08 PM CST
Where
Val Verde County, 7.6 mi S of Pumpville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
29.820, -101.730

Hail, Val Verde

When
May 23, 7:05 PM CST
Where
Val Verde County, 10.43 mi S of Pandale
Measured
1.75 in hail
Reported by
Public
Coordinates
30.030, -101.570

A thunderstorm produced large hail starting around 7:05 p.m. and ending at 7:30 p.m. The largest hail during this time was golf ball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633968, 633970.